HIV and Global Drug Therapies: Peripheral Neuropathy Complications and Mechanisms

-
Investigator: Victor G. Valcour, MD, PhD
Sponsor: University of Hawaii

Location(s): Thailand

Description

Rates of HIV-associated sensory neuropathies (HIV-SN) remain high despite the introduction of highly active antiretroviral therapy (HAART). While both HIV and its inflammatory responses as well as toxic effects of antiretroviral therapy are believed to be important etiologic factors, how these two factors affect the pathogenic mechanisms underlying HIV-SN in individuals initiating HAART; how the pathogenesis and interactions may be altered by stavudine (d4T), a neuropathic anitretroviral (ARV) medication; and whether irreparable damage to the nerves can occur with even short-term use of d4T is not well defined. The issue of d4T-induced neuropathy is of particular concern in developing countries where d4T is heavily used. Our program, through our collaborative coordinating center SEARCH (South East Asia Research Collaboration with Hawaii), intends to launch a clinical trial (SEARCH 003) to assess the relative toxicities of short-term d4T + lamivudine [3TC] followed by zidovudine [ZDV] + 3TC (n=50) compared to continuous ZDV + 3TC (n=50) or tenofovir (TDF) + emtricitabine (FTC) (n=50), all given with nevirapine (NVP) in ARV-naive subjects in Bangkok, Thailand.

Within the framework of this trial, we propose to evaluate the impact of HAART on serial measurements of epidermal nerve fiber density (ENFD), a likely pathologic correlate of HIV-SN. We will assess whether improvement in ENFD typically occurs with the expected HAART-induced improvement in immuno-virologic parameters, how this is altered by the use of d4T, and whether low baseline or differential changes in ENFD predict the development of HIV-SN in individuals initiated on HAART.